Alert archive / Kansas / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 101, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at May 6, 2024, 7:34 PM CDT for Dickinson County, Kansas. It was in force for 26 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 6, 2024, 7:34 PM CDT (00:34 UTC)
- Expired
- May 6, 2024, 8:00 PM CDT
- In force
- 26 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Hail
- 1.5 in
- Wind
- 70.0 mph
County Dickinson County, KS
The radar
The Topeka radar (KTWX), 90 km from the middle of the area, began a volume at 00:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 6, 8:00 PM CDT | HAIL 1 | 1 N Abilene, KS | |
| May 6, 8:07 PM CDT | FUNNEL CLOUD | 2 Nne Abilene, KS | Spotter located at Mink Road exit on I-70 sees funnel about 2 miles to the west. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 26 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 6, 3:49 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 0.6 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2025 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 723 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 291 m²/s²
- 0-3 km storm-relative helicity
- 379 m²/s²
- Significant tornado parameter
- 4.0
- Supercell composite
- 18.7
The text
As transmitted.
560
WUUS53 KTOP 070034
SVRTOP
KSC041-070100-
/O.NEW.KTOP.SV.W.0101.240507T0034Z-240507T0100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
734 PM CDT Mon May 6 2024
The National Weather Service in Topeka has issued a
* Severe Thunderstorm Warning for...
Dickinson County in central Kansas...
* Until 800 PM CDT.
* At 733 PM CDT, a severe thunderstorm was located over Gypsum,
moving northeast at 50 mph.
HAZARD...70 mph wind gusts and ping pong ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Abilene and Enterprise.
This includes Interstate 70 between mile markers 269 and 281.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
A Tornado Watch remains in effect until 1100 PM CDT for central
Kansas.
&&
LAT...LON 3889 9737 3909 9720 3883 9699 3867 9737
TIME...MOT...LOC 0033Z 219DEG 44KT 3872 9742
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH
$$
101What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 2:11 PM CDT, 5 hours 23 minutes earlier. Its key messages:
- Widespread severe storms still on track to impact the entire forecast area late this afternoon through early evening. All hazards, especially widespread damaging wind gusts are expected.
- Quiet and mild conditions return Tuesday onward, providing a much needed break in severe weather.
Area forecast discussion, May 6, 2:11 PM CDT, 5 hours 23 minutes before
Area Forecast Discussion National Weather Service Topeka KS 211 PM CDT Mon May 6 2024 .KEY MESSAGES... - Widespread severe storms still on track to impact the entire forecast area late this afternoon through early evening. All hazards, especially widespread damaging wind gusts are expected. - Quiet and mild conditions return Tuesday onward, providing a much needed break in severe weather. && .DISCUSSION... Issued at 206 PM CDT Mon May 6 2024 No major changes made to the forecast as a very dynamic upper trough axis is observed rotating through the western high plains, progged to eject eastward by late afternoon into the evening hours. Foci for initation lies along a north to south oriented dryline boundary with a trailing cold front towards far western Kansas. Increasing low level moisture ahead of the boundary near a pseudo warm front is also of note as MLCAPE values are quickly increasing above 2000 J/KG southwest of ICT. In addition to the line or broken segment of storms progged to enter the CWA after 21Z, concern is growing for the possibility of isolated discrete supercells forming over south central to east central KS before moving northeast in the 22Z-02Z time frame. Based on the impressive environment and strong low level SRH ahead of the dryline, all hazards, including very large hail (2 inch +) and a strong tornado or two would be likely with any discrete cells. The more likely scenario and hazard for this event will be the line of storms that strengthens east into the early evening hours as the mid level jet max ejects east into the plains. Short term CAMS have remained consistent in timing and evolution of a QLCS cluster, including possible storm mergers along the leading edge that could further increase the potential for brief, tornadoes. Strong effective bulk shear from 0-3 km and steep mid level lapse rates lend to high confidence in 70+ mph winds being sustained with the line of storms, in addition to hail around ping pong ball size and the weak tornadoes that may form along the leading edge. Severe storms along with the cold front exit the region by 06Z this evening, bringing calmer and drier weather to the CWA from Tuesday onward. There may be a brief wave that passes through the westerly flow aloft Tuesday evening across far northern and eastern areas, bringing possible light rain to the area, otherwise rain chances are minimal throughout the week as the northern and southern stream jets bypass the region. && .AVIATION /18Z TAFS THROUGH 18Z TUESDAY/... Issued at 1209 PM CDT Mon May 6 2024 Scattered showers currently impacting KTOP/KFOE should exit by 18Z as southerly winds gradually increase from 15 to 20 kts sustained by late afternoon. This should mix low MVFR cloud bases up to near 2kft ahead of the front and line of TSRA that will likely impact terminals west to east aft 23Z. Storms should clear the area by 06Z as a drier airmass lifts cigs back to VFR for the remainder of the period. && .TOP WATCHES/WARNINGS/ADVISORIES... None. && DISCUSSION...Prieto AVIATION...Prieto
Hazardous weather outlook, May 6, 3:51 PM CDT, 3 hours 43 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 351 PM CDT Mon May 6 2024 KSZ008>012-020>024-026-034>040-054>056-058-059-072100- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 351 PM CDT Mon May 6 2024 ...TORNADO WATCH 190 IN EFFECT UNTIL 11 PM CDT THIS EVENING... This Hazardous Weather Outlook is for central Kansas, east central Kansas, north central Kansas and northeast Kansas. .DAY ONE...This afternoon and tonight. Severe storms are likely this afternoon/evening. Hail up to three inches in diameter, winds to 80 mph, a few strong tornadoes and isolated flash flooding are all possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER MESSAGE Weather spotters are encouraged to relay reports of hail, damaging wind, tornadoes and flooding. && More detailed information can be found at: www.weather.gov/media/top/DssPacket.pdf
In the hours before
Local storm report, May 6, 7:02 PM CDT, 32 minutes before
Preliminary Local Storm Report
National Weather Service Topeka KS
702 PM CDT Mon May 6 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0701 PM Hail 8 SSW Enterprise 38.80N 97.17W
05/06/2024 E1.00 Inch Dickinson KS Emergency Mngr
&&Local storm report, May 6, 7:10 PM CDT, 24 minutes before
Preliminary Local Storm Report
National Weather Service Topeka KS
710 PM CDT Mon May 6 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0704 PM Hail Enterprise 38.90N 97.11W
05/06/2024 E1.00 Inch Dickinson KS Trained Spotter
&&Local storm report, May 6, 7:16 PM CDT, 18 minutes before
Preliminary Local Storm Report
National Weather Service Topeka KS
716 PM CDT Mon May 6 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM Hail 6 NE Chapman 39.03N 96.95W
05/06/2024 E1.00 Inch Geary KS Emergency Mngr
&&Local storm report, May 6, 7:23 PM CDT, 11 minutes before
Preliminary Local Storm Report
National Weather Service Topeka KS
723 PM CDT Mon May 6 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0712 PM Hail 7 NNE Chapman 39.07N 96.98W
05/06/2024 M1.00 Inch Dickinson KS Public
&&
STLocal storm report, May 6, 7:24 PM CDT, 10 minutes before
Preliminary Local Storm Report
National Weather Service Topeka KS
724 PM CDT Mon May 6 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM Tstm Wnd Gst 5 NW Junction City 39.09N 96.90W
05/06/2024 E70 MPH Geary KS Trained Spotter
Also 3/4 inch hail.
&&Local storm report, May 6, 7:29 PM CDT, 5 minutes before
Preliminary Local Storm Report
National Weather Service Topeka KS
729 PM CDT Mon May 6 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0721 PM Tstm Wnd Gst Junction City 39.03N 96.83W
05/06/2024 E60 MPH Geary KS Public
Public posted video on social media. Also
small hail.
&&
CPThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 6, 7:19 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Geary, Marshall, Morris, Pottawatomie, Riley and 2 more | 26 min |
| May 6, 7:37 PM CDT | Tornado Warning | TOP | Pottawatomie, Riley | 23 min |
| May 6, 7:42 PM CDT | Severe Thunderstorm Warning | TOP | Geary, Marshall, Pottawatomie, Riley, Wabaunsee, Washington | 33 min |
| May 6, 7:47 PM CDT | Tornado Warning | TOP | Dickinson | 28 min |
| May 6, 7:56 PM CDT | Severe Thunderstorm Warning | TOP | Cloud, Ottawa, Republic | 34 min |
| May 6, 8:00 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Marshall, Nemaha, Pottawatomie | 30 min |
| May 6, 8:03 PM CDT | Tornado Warning | TOP | Pottawatomie | 27 min |
| May 6, 8:09 PM CDT | Tornado Warning | TOP | Clay, Dickinson, Geary, Riley | 36 min |
| May 6, 8:22 PM CDT | Severe Thunderstorm Warning | TOP | Brown, Jackson, Marshall, Nemaha, Pottawatomie | 23 min |
| May 6, 8:22 PM CDT | Severe Thunderstorm Warning | TOP | Cloud, Ottawa, Washington | 23 min |
| May 6, 8:35 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Geary, Pottawatomie, Riley | 25 min |
| May 6, 8:43 PM CDT | Severe Thunderstorm Warning | TOP | Brown, Jackson, Nemaha, Pottawatomie | 47 min |
| May 6, 8:45 PM CDT | Special Weather Statement | TOP | Clay, Ottawa, Washington | 30 min |
| May 6, 8:55 PM CDT | Severe Thunderstorm Warning | TOP | Pottawatomie, Riley | 35 min |
| May 6, 9:07 PM CDT | Special Weather Statement | TOP | Clay, Washington | 38 min |
| May 6, 9:15 PM CDT | Special Weather Statement | TOP | Coffey | 45 min |
| May 6, 9:18 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Nemaha, Pottawatomie | 27 min |
| May 6, 9:24 PM CDT | Severe Thunderstorm Warning | TOP | Anderson, Coffey, Franklin, Osage | 36 min |
| May 6, 9:30 PM CDT | Special Weather Statement | TOP | Douglas | 30 min |
| May 6, 9:35 PM CDT | Special Weather Statement | TOP | Dickinson, Marshall, Riley | 25 min |
| May 6, 9:38 PM CDT | Special Weather Statement | TOP | Nemaha | 37 min |
| May 6, 9:51 PM CDT | Severe Thunderstorm Warning | TOP | Anderson, Douglas, Franklin | 54 min |
| May 6, 10:00 PM CDT | Areal Flood Advisory | TOP | Nemaha | 3 hr |
| May 6, 10:02 PM CDT | Severe Thunderstorm Warning | TOP | Nemaha | 17 min |
| May 6, 10:06 PM CDT | Special Weather Statement | TOP | Douglas | 39 min |
| May 6, 10:12 PM CDT | Special Weather Statement | TOP | Dickinson, Geary, Morris, Pottawatomie, Riley | 33 min |
| May 6, 10:42 PM CDT | Special Weather Statement | TOP | Brown | 33 min |
| May 6, 11:13 PM CDT | Special Weather Statement | TOP | Brown, Jackson | 32 min |
| May 6, 11:24 PM CDT | Special Weather Statement | TOP | Osage | 21 min |
| May 7, 6:45 AM CDT | River Flood Warning | TOP | Marshall | 19 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.